CoQ10 Side Effects

Although most people taking CoQ10 do not experience problems, side effects are possible. If they occur, side effects are typically just bothersome and may include things such as nausea, diarrhea, and a loss of appetite. However, you should contact your healthcare provider immediately if you develop more serious side effects of CoQ10, such as fainting, signs of liver damage, or allergic reactions.

Does CoQ10 Cause Side Effects?

CoQ10 (coenzyme Q10) is a vitamin-like substance produced by the human body. Just because CoQ10 is a naturally occurring human compound, it does not automatically mean that it is free of side effects. For most people, these side effects are merely bothersome. In fact, most people tolerate CoQ10 supplements quite well, often with no side effects or just mild side effects.
 
(This article covers many, but not all, of the possible side effects of CoQ10. Your healthcare provider can discuss a more complete list of CoQ10 side effects with you.)
 

Bothersome Side Effects of CoQ10

Some people may experience gastrointestinal CoQ10 side effects, such as:
 
  • Nausea
  • Vomiting
  • Diarrhea
  • Loss of appetite
  • Heartburn
  • Upper chest or throat discomfort.
     

Serious Side Effects

In general, studies have shown that CoQ10 supplements are not likely to cause serious side effects. However, based on reported side effects or theoretical problems that could occur, there are a number of side effects with CoQ10 that you should report to your healthcare provider. These side effects may indicate that you should stop taking it. These include but are not limited to:
 
  • Dizziness or fainting, which could be a sign of low blood pressure (hypotension)
 
  • High liver enzymes (early studies suggested that CoQ10 could increase liver enzymes, although later studies have not confirmed this)
 
  • Signs of an allergic reaction, including an unexplained rash, hives, itching, unexplained swelling, wheezing, or difficulty breathing or swallowing.
     
CoQ10 supplements are regulated as dietary supplements, not as medications. Because dietary supplements are not as closely regulated as medications, they may be more likely to contain contaminants or have more or less of the active ingredient than stated on the label. As a result, it is reasonable to predict that some poor-quality CoQ10 supplements could cause side effects due to contaminants or other manufacturing defects. This is why it is important to choose high-quality supplements from reputable manufacturers.
 
The Dirty, Messy Part of BPH

CoQ10 Liquid Supplements

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.